What We’re Reading: National Neuropathy Week

Back in April, we asked for your help in submitting questions to ask celebrity guests during Neuropathy Week. This week, from May 16 to May 20 is National Neuropathy Week.

There are many symptoms of neuropathy, or nerve damage, including tingling, pain, heart problems, and gastroparesis. Over 20 million Americans are affected by the condition, including around 60% to 70% of people with diabetes, according to the National Institutes of Health. Further, neuropathy is the leading cause of nontraumatic amputations in the United States.

Advertisement

Neuropathy Week was created to raise awareness of the condition. As part of the campaign goals of awareness, education, support, and advocacy, Neuropathy Week 2011 features interviews with three celebrity guests as well as resources on how to support neuropathy research and advocacy. You can find the interview transcripts and many neuropathy resources on the National Neuropathy Web site.

This blog entry was written by Web Intern Helen Zhu.

  • mellie

    I have been diagnosed with diabetes for quite a
    long time now maybe over 25 years..I take 4 glucovance tabs. plus 30 mg actos. I have been having this tingling and numbness from my knees down to my left foot. My doctor said there is nothing I can do about it and just try to control my blood sugar, which I have been doing it. Recently, I was reading about this cinnamon and I ordered this ceylon products on line.
    I have been taking couple tablets 250 mg daily, I noticed recently the numbness and tingling on my left leg was going down on my foot. And my blood reading is down to 130 from 250.Now,I could hardly noticed the numbness and tingling on my foot . I figured , the only new thing I was doing is taking cinnamon for the last couple and a half months. I was ecstatic and I figured another dosage might even better so now for couple weeks I am taking 750 mg cinnamon tablets. Seems like so far so good I was wondering if there will be harm in this high dosage. Any thought on this? Thanks.

  • VICTORIA ESPELAGE

    I’M 54 TYPE 2 DIAB., I WAS WALKING UP TO 3 MILES
    A DAY AT LUNCH, LOST 100 LBS. WAS FEELING GREAT,
    TILL MY FEET, ANKLES, KNEE BEGAN CRAMPING, STINGING, ACHING, MY LEGS BURN SOMETIMES BETWEEN
    THE ANKLE AND KNEE. THE WEATHER THIS YR. HAS GREATLY AFFECTED ME. I KEEP MOVING, I NEED TO LOS
    ANOTHER 30 LBS. I HAVE AT LEAST 9-10 YRS. TIL RETIREMENT, MY JOB IS VERY ACTIVE ON YOUR FEET.
    THE PAIN MEDS. GIVEN ARE HARDLY EFFECTIVE, CYMBALTA IS NOT AN ANSWER FOR ME, LYRICA DID NEXT TO NOTHING, I’VE TRIED A LOT..,PLS HELP

  • Helen Zhu

    Hi Mellie,

    I’m glad to hear that cinnamon seems to be helping so far. Mayo Clinic studies have shown that cinnamon may be helpful for lowering blood glucose levels; however, I’m not sure if any research has been done about taking higher doses. It might be a good idea to talk to your doctor and see if he knows more. Good luck!

    -Helen

    Hi Victoria,

    I’m very sorry to hear that. Perhaps you might find some more information from one of these articles on our Web site:

    Coping With Painful Neuropathy
    http://www.diabetesselfmanagement.com/Articles/Diabetic-Complications/coping
    -with-painful-neuropathy/

    Managing Chronic Pain
    http://www.diabetesselfmanagement.com/Articles/Alternative-Medicine-Compleme
    ntary-Therapies/managing-chronic-pain/

    I wish you all the best and hope that this is helpful for you!

    -Helen

  • mellie

    Hi Helen !

    Thanks for the reply !
    I better schedule appt. with my doctor then.
    :-)

    Mellie